Skip to Main Content

ESSENTIALS OF DIAGNOSIS

  • Usually, abrupt onset of widespread, symmetric erythematous eruption.

  • May mimic any inflammatory skin condition.

  • Constitutional symptoms (malaise, arthralgia, headache, and fever) may be present.

GENERAL CONSIDERATIONS

Rashes are among the most common adverse reactions to medications and occur in 2–3% of hospitalized patients. There are multiple different types of cutaneous reactions to medications. Penicillin and other beta-lactam antibiotics and TMP-SMZ are the most common causes of urticarial and maculopapular reactions. Drug-induced hypersensitivity reaction (DIHS) (also known as drug eruption with eosinophilia and systemic symptoms [DRESS]) is most often caused by anticonvulsants, allopurinol, and sulfonamides. SJS and TEN most commonly occur in response to antibiotics, sulfonamides, anticonvulsants, allopurinol, and NSAIDs. Phenolphthalein, pyrazolone derivatives, tetracyclines, NSAIDs, TMP-SMZ, and barbiturates are the major causes of fixed drug eruptions. Calcium channel blockers are a common cause of pruritus and eczemas in older adults.

Certain genetic polymorphisms of antigen-presenting major histocompatibility (MHC) loci increase the risk for the development of severe drug eruptions, including SJS/TEN and DIHS. Pharmacogenetic testing is increasingly utilized to predict who is at risk for and therefore should avoid certain medication exposures. For example, in Han Chinese, HLA typing is indicated before institution of carbamazepine treatment.

CLINICAL FINDINGS

A. Symptoms and Signs

Drug eruptions are generally classified as “simple” or “complex,” referring to the risk of morbidity and mortality associated with the specific eruption. Simple drug eruptions involve an exanthem, usually appear in the second week of medication therapy, and have no associated constitutional symptoms or abnormal laboratory findings. Antibiotics, including the penicillins and quinolones, are the most common causes. Complex drug eruptions include DIHS and SJS/TEN.

DIHS occurs later than the simple morbilliform drug eruptions with signs and symptoms developing 2–6 weeks after the medication has been started and has associated constitutional symptoms and abnormal laboratory findings. These may include fevers, chills, hematologic abnormalities (especially eosinophilia and atypical lymphocystosis), and abnormal liver or kidney function. Coexistent reactivation of certain viruses, especially HHV-6, but also Epstein-Barr virus, cytomegalovirus, HHV-7, and parvovirus B19, may be present and may be important in the pathogenesis of these complex drug eruptions. Table 6–3 summarizes the types of skin reactions, their appearance and distribution, and the common offenders in each case.

Table 6–3.Skin reactions due to systemic medications.

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.